Accessibility navigation


Gaining weight after taking orlistat: a qualitative study of patients at 18-months follow-up

Hollywood, A. and Ogden, J. (2016) Gaining weight after taking orlistat: a qualitative study of patients at 18-months follow-up. Journal of Health Psychology, 21 (5). pp. 590-598. ISSN 1359-1053

Full text not archived in this repository.

It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1177/1359105314532153

Abstract/Summary

Orlistat is currently the only prescribed form of pharmacological management for obesity and functions by reducing the amount of fat absorbed from food eaten. Although frequently prescribed, there is marked variability in outcomes. A total of 10 participants’ experiences of gaining weight after taking orlistat were analysed using thematic analysis. Participants attributed their failed weight loss to mechanisms of the medication, emphasised a medical model of obesity with barriers to their weight loss and other weight-loss methods which had also failed. Overall, their weight gain was considered an inevitable part of their self-identity, reflecting their self-fulfilling prophecy of being a perpetual dieter.

Item Type:Article
Refereed:Yes
Divisions:Faculty of Life Sciences > School of Chemistry, Food and Pharmacy > School of Pharmacy > Pharmacy Practice Research Group
ID Code:80697
Publisher:SAGE

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation